Open Access
Translator Disclaimer
January, 1986 On the Distributions of Sums of Symmetric Random Variables and Vectors
Herman Rubin, Thomas Sellke
Ann. Probab. 14(1): 247-259 (January, 1986). DOI: 10.1214/aop/1176992625

Abstract

Let $F$ be a probability distribution on $\mathbb{R}$. Then there exist symmetric (about zero) random variables $X$ and $Y$ whose sum has distribution $F$ if and only if $F$ has mean zero or no mean (finite or infinite). Now suppose $F$ is a probability distribution on $\mathbb{R}^n$. There exist spherically symmetric (about the origin) random vectors $\mathbf{X}$ and $\mathbf{Y}$ whose sum $\mathbf{X + Y}$ has distribution $F$ if and only if all the one-dimensional distributions obtained by projecting $F$ onto lines through the origin have either mean zero or no mean.

Citation

Download Citation

Herman Rubin. Thomas Sellke. "On the Distributions of Sums of Symmetric Random Variables and Vectors." Ann. Probab. 14 (1) 247 - 259, January, 1986. https://doi.org/10.1214/aop/1176992625

Information

Published: January, 1986
First available in Project Euclid: 19 April 2007

zbMATH: 0624.60025
MathSciNet: MR815968
Digital Object Identifier: 10.1214/aop/1176992625

Subjects:
Primary: 60E99
Secondary: 62E10

Keywords: sums of random variables , Symmetric random variables , symmetric random vectors , two-point distributions

Rights: Copyright © 1986 Institute of Mathematical Statistics

JOURNAL ARTICLE
13 PAGES


SHARE
Vol.14 • No. 1 • January, 1986
Back to Top